Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS State College, PA

August 13, 2018Columbia County, Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 13, 2018, 7:04 AM EDT for Columbia County, Lycoming County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 7:04 AM EDT (11:04 UTC)
Expired
Aug 13, 2018, 1:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, PA, Lycoming County, PA

The radar

The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:30 AM EDTFLASH FLOODStillwater, PAMANY ROADS CLOSED AND ONGOING WATER RESCUES ACROSS THE COUNTY.
Aug 13, 11:30 AM EDTFLASH FLOODBenton, PAFISHING CREEK OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 206 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

924 
WGUS51 KCTP 131104
FFWCTP
PAC037-081-131400-
/O.NEW.KCTP.FF.W.0045.180813T1104Z-180813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
704 AM EDT MON AUG 13 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  East central Lycoming County in north central Pennsylvania...
  Northern Columbia County in central Pennsylvania...

* Until 1000 AM EDT.

* At 703 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
  Biggertown, Central, Millville, Benton and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4112 7634 4104 7656 4106 7657 4106 7660
      4131 7661 4128 7645 4131 7641 4131 7631
      4129 7632 4127 7631 4120 7632 4113 7628

$$

CR
1 follow-up statement
218 
WGUS51 KCTP 131353
FFWCTP
PAC037-081-131700-
/O.EXT.KCTP.FF.W.0045.000000T0000Z-180813T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
953 AM EDT MON AUG 13 2018

The National Weather Service in State College PA has extended the

* Flash Flood Warning for...
  East central Lycoming County in north central Pennsylvania...
  Northern Columbia County in central Pennsylvania...

* Until 100 PM EDT.

* At 952 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
  Biggertown, Central, Millville, Benton and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4112 7634 4104 7656 4106 7657 4106 7660
      4131 7661 4128 7645 4131 7641 4131 7631
      4129 7632 4127 7631 4120 7632 4113 7628

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:34 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 5:34 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
534 AM EDT Mon Aug 13 2018

.SYNOPSIS...
An upper low will lift slowly eastward across Pennsylvania
today and Tuesday. A ridge of high pressure will build into the
region on Wednesday, followed by the arrival of a weak cold
front late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper level diffluence beneath jet exit region, combined with
anomalous pwats and instability, is producing persistent heavy
showers and thunderstorms across our eastern counties early
this morning. Ongoing flash flooding is occurring as of 09Z and
HREFV2 and HRRR both support additional heavy rain in this
general area later today. Would expect these convection-allowing
models to be relatively reliable under a strongly forced
environment ahead of cut off upper low.

Across the western half of the forecast area, expect a relatively
quiet morning to give way to a marked increase in convection
this afternoon, the result of diurnal heating and pool of cool
air aloft. Latest guidance supports POPs ranging from near 100
pct across the Susq Valley, to around 70 pct across the western
counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Flash flood threat should diminish this evening, as convection
dwindles with loss of heating and large scale forcing associated
with jet streak lifts north of the region.

Lingering cool temps aloft, combined with diurnal heating, will
likely lead to increasing convection again Tuesday afternoon.
Best large scale forcing, as inferred by model 500-300mb qvec
convergence fields, will be lifting northeast of Pa, so flash
flood threat not as great as today. However, wet ground could
leave the eastern counties susceptible to additional flooding
issues Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
All medium range guidance continues to point toward a dry and
warm Wednesday, as ridge builds in behind departing upper low.
A mid level shortwave and associated cold front is progged
approach late in the week, bringing a renewed chance of
showers/tstorms. 00Z GEFS suggests a few lingering, post-frontal
showers are possible Saturday with passage of upper level
shortwave, then dry and seasonable conditions appear likely
Sunday upon arrival of surface high.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR conditions generally prevail across central PA this evening.
While there are some pretty heavy showers and thunderstorms
around likely reducing visibilities likely into the IFR range,
these have avoided TAF locations.

Light winds and low level moisture expected to produce
widespread fog and low stratus overnight at most airfields.
Problem for Monday is how quickly and efficiently these lower
clouds and fog will dissipate, with very light wind flow.

Short term guidance suggests that MVFR fog could prevail in the
east much of the day. Based on guidance and grids (official
forecast) have bumped up all TAFs to include VCSH during the
afternoon, with categorical SHRA in KMDT and KLNS in the
afternoon.

For Monday, convection expected to be more widespread that
Sunday.

.Outlook...

Mon-Tue...AM cig/vsby restrictions likely with slow improvement.
Additionally, SHRA/TSRA with associated restrictions especially
in the afternoon.

Wed...AM fog. Otherwise no six wx.

Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ037-041-042-046-
049>053-057>059-065-066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Jung
Hazardous weather outlook, Aug 13, 6:11 AM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
611 AM EDT Mon Aug 13 2018

PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-064-141015-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland-
Adams-
611 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered thunderstorms today will pose an isolated risk of heavy
downpours and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ049-050-052-057-059-065-066-141015-
Union-Snyder-Northumberland-Dauphin-Lebanon-York-Lancaster-
611 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-033-141015-
Warren-Somerset-
611 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-051-053-058-141015-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia-
Schuylkill-
611 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday afternoon will pose an isolated risk
of heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 4:36 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      MOUNTVILLE              40.04N  76.43W
08/13/2018                   LANCASTER          PA   COUNTY OFFICIAL

            HIGH WATER ON ROUTE 30 NEAR N DONNERVILLE RD

&&

EVENT NUMBER CTP1802120

RXR
Local storm report, Aug 13, 4:42 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       MONTGOMERY              41.17N  76.88W
08/13/2018  M2.60 INCH       LYCOMING           PA   LOCAL OFFICIAL

            SINCE MIDNIGHT

0415 AM     HEAVY RAIN       MOUNTVILLE              40.04N  76.43W
08/13/2018  E2.78 INCH       LANCASTER          PA   PUBLIC

            SINCE MIDNIGHT

0430 AM     HEAVY RAIN       FARMDALE                40.07N  76.47W
08/13/2018  E2.54 INCH       LANCASTER          PA   PUBLIC

            SINCE MIDNIGHT

0430 AM     HEAVY RAIN       1 E MOUNTVILLE          40.04N  76.42W
08/13/2018  E2.77 INCH       LANCASTER          PA   PUBLIC

            SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802121
EVENT NUMBER CTP1802122
EVENT NUMBER CTP1802123
EVENT NUMBER CTP1802124

RXR
Local storm report, Aug 13, 5:11 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       1 E WILLIAMSTOWN        40.58N  76.60W
08/13/2018  E2.21 INCH       DAUPHIN            PA   PUBLIC

            SINCE MIDNIGHT

0445 AM     HEAVY RAIN       1 E TOWER CITY          40.59N  76.53W
08/13/2018  E4.03 INCH       SCHUYLKILL         PA   PUBLIC

            SINCE SUNDAY EVENING

0455 AM     HEAVY RAIN       FRACKVILLE              40.78N  76.23W
08/13/2018  E2.50 INCH       SCHUYLKILL         PA   PUBLIC

            SINCE SUNDAY EVENING

0455 AM     HEAVY RAIN       CAMPBELLTOWN            40.28N  76.58W
08/13/2018  E1.53 INCH       LEBANON            PA   PUBLIC

            SINCE MIDNIGHT

0455 AM     HEAVY RAIN       1 W LAWN                40.22N  76.57W
08/13/2018  E2.21 INCH       LEBANON            PA   PUBLIC

            SINCE MIDNIGHT

0500 AM     HEAVY RAIN       FT INDIANTOWN GAP       40.44N  76.57W
08/13/2018  M1.38 INCH       LEBANON            PA   ASOS

            SINCE MIDNIGHT

0500 AM     HEAVY RAIN       WILLIAMSPORT REGIONAL   41.24N  76.92W
08/13/2018  M1.04 INCH       LYCOMING           PA   ASOS

            SINCE MIDNIGHT

0500 AM     HEAVY RAIN       WILLIAMSPORT            41.24N  77.02W
08/13/2018  E1.32 INCH       LYCOMING           PA   PUBLIC

            SINCE MIDNIGHT

0500 AM     HEAVY RAIN       1 SE EAST PROSPECT      39.96N  76.51W
08/13/2018  E2.18 INCH       YORK               PA   PUBLIC

            SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802125
EVENT NUMBER CTP1802126
EVENT NUMBER CTP1802127
EVENT NUMBER CTP1802128
EVENT NUMBER CTP1802129
EVENT NUMBER CTP1802130
EVENT NUMBER CTP1802131
EVENT NUMBER CTP1802132
EVENT NUMBER CTP1802133

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 1:46 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 21 more43 hr
Aug 13, 1:53 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 2:20 AM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Union3 hr
Aug 13, 2:24 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Aug 13, 4:03 AM EDTFlash Flood WarningCTPLancaster3 hr
Aug 13, 4:17 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Union9 hr
Aug 13, 4:26 AM EDTFlash Flood WarningCTPDauphin, Lebanon, Schuylkill6 hr
Aug 13, 5:47 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 13, 6:05 AM EDTFlash Flood WarningCTPSullivan6 hr
Aug 13, 6:31 AM EDTFlash Flood WarningCTPColumbia6 hr
Aug 13, 6:34 AM EDTAreal Flood AdvisoryCTPCumberland3 hr
Aug 13, 6:38 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York3 hr
Aug 13, 6:47 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 7:22 AM EDTRiver Flood WarningCTPLebanon, Schuylkill32 hr
Aug 13, 8:12 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 9:16 AM EDTRiver Flood WarningCTPDauphin, Lebanon37 hr
Aug 13, 10:01 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan4 hr
Aug 13, 10:39 AM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill6 hr
Aug 13, 11:10 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 11:23 AM EDTFlash Flood WarningCTPLycoming, Sullivan3 hr
Aug 13, 11:58 AM EDTAreal Flood WarningCTPSullivan6 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 13, 12:05 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 12:51 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour6 hr
Aug 13, 1:05 PM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton, Somerset3 hr
Aug 13, 4:03 PM EDTSpecial Weather StatementCTPCambria27 min
Aug 13, 4:32 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Huntingdon3 hr
Aug 13, 5:53 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 13, 6:15 PM EDTAreal Flood WarningCTPSullivan12 hr
Aug 13, 6:45 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour12 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningCTPLancaster58 min
Aug 13, 7:29 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.